How much zolpidem do you have to take to overdose on this sedative-hypnotic drug? Strictly speaking, any time you take a higher dose than your doctor has prescribed, or you take the medication more frequently than it’s been prescribed, you have overdosed. An overdose of zolpidem is always a threat to your health. But when you exceed a certain level of sedation, you are at risk of severe central nervous system depression, loss of consciousness and death.

Zolpidem tartrate is a popular sleep aid that is sold under the brand name Ambien. In clinical trials, zolpidem was shown to be safe and effective for a four-week period when used to initiate sleep. However, many health care providers recommend using the drug for only one week to 10 days to avoid withdrawal or dependence. The correct dosage of the drug depends on your age, gender, health history and other factors.

Reported cases of zolpidem abuse have risen dramatically in recent years. The Substance Abuse and Mental Health Services Administration reports that in 2010, close to 19,500 emergency room visits involved adverse reactions to zolpidem – an increase of 220 percent since 2005. An overdose of Ambien can cause extreme drowsiness, loss of motor coordination, unconsciousness, respiratory arrest and death. When combined with alcohol or other sedatives, the risk of a fatal overdose is even greater.

Overdose Warning Signs

It’s not always obvious that someone is overdosing on Ambien. If you’re at a party where everyone is drunk or high, it might be hard to tell whether a friend is in danger. Learning to identify the signs of an Ambien overdose could help you save a life:

  • Severe drowsiness
  • Clumsiness
  • Lack of balance
  • Pinpoint pupils
  • Slurred speech
  • Slow breathing
  • Slow heartbeat
  • Vomiting
  • Delusional statements
  • Loss of consciousness

To identify an overdose, you have to be able to think clearly. If you’re drinking heavily, abusing sleeping pills, or ingesting a combination of drugs and alcohol, it’s hard to recognize the signs of trouble in someone else.

Who Is Likely to Overdose?

Sometimes you can foresee an Ambien overdose before it happens. If someone in your life is depressed or has talked about suicide, or if they have a history of substance abuse, they could be at risk of an overdose if they have access to sleeping pills. Two case studies published in the Journal of Analytical Toxicology indicate that people with psychiatric illness and a history of drug or alcohol abuse are at a higher risk of zolpidem overdose than the general population. The journal describes two separate cases of women with severe mental illness who committed suicide using a combination of zolpidem and other drugs.

What to Do About an Overdose

A person who might be overdosing should never be left alone to sleep it off. A zolpidem overdose requires immediate attention. Call emergency services or a national poison control hotline if you suspect that someone has overdosed. If the person has stopped breathing or lost consciousness, call 911 immediately.

How to Avoid an Overdose

The most effective way to avoid a zolpidem overdose is to avoid using the drug without a doctor’s prescription. If you’re under a doctor’s care, take zolpidem only in prescribed doses at the time that it’s prescribed, by the route that it’s prescribed. Never share your prescribed Ambien with friends or family members; it’s illegal as well as dangerous.

Ambien abuse often arises as a way to cope with the stress of daily life. Black Bear Lodge is a safe haven nestled in the foothills of northern Georgia. Our Ambien rehab programs address not only your physical addiction, but also its emotional and spiritual causes. Call us to find out how our individualized zolpidem (Ambien) treatment plans can help you find hope and healing.

All calls are private and confidential.